Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Honolulu, HI

March 17, 2020Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 17, 2020, 10:08 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2020, 10:08 AM HST (20:08 UTC)
Expired
Mar 17, 2020, 12:47 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 11:15 AM HSTHEAVY RAIN 0Honolulu, HIWATER ON TWO EASTBOUND LANES OF H-1 JUST EAST OF LUNALILO EXIT. WATER APPEARS TO BE 6-12 INCHES DEEP IN THIS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGHW50 PHFO 172008
FFWHFO
HIC003-172300-
/O.NEW.PHFO.FF.W.0010.200317T2008Z-200317T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1008 AM HST Tue Mar 17 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 100 PM HST.

* At 1003 AM HST, radar showed a large area of heavy rainfall 
  spreading across Oahu. Rain gages reported several areas with 1 to 
  2 inch per hour rates and radar estimates showed isolated areas 
  with rates greater than 3 inches per hour. Urban flooding is 
  expected from Waipahu to Honolulu shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.

&&

This warning may need to be extended beyond 100 PM HST if heavy rain
persists.

This Flash Flood Warning replaces the Flood Advisory that was in 
effect for portions of the island of Oahu in Honolulu County.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

FLASH FLOOD...RADAR INDICATED

$$

Kodama
2 follow-up statements
762 
WGHW70 PHFO 172110
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1110 AM HST Tue Mar 17 2020

HIC003-172300-
/O.CON.PHFO.FF.W.0010.000000T0000Z-200317T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1110 AM HST Tue Mar 17 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM HST FOR
OAHU IN HONOLULU COUNTY...

At 1105 AM HST, radar and rain gages showed that rainfall rates have 
been decreasing on Oahu. The Department of Emergency Management 
reported that Farrington Highway at Upena Street is flooded. Flood 
prone portions of Ahua Street in Mapunapuna have deep ponding. Parts 
of the H-1 freeway in Honolulu have flooded lanes but the freeway 
remains open.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.

&&

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

FLASH FLOOD...OBSERVED

$$

Kodama
363 
WGHW70 PHFO 172247
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1247 PM HST Tue Mar 17 2020

HIC003-172252-
/O.CAN.PHFO.FF.W.0010.000000T0000Z-200317T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1247 PM HST Tue Mar 17 2020

...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...

Rainfall has eased across Oahu and stream gages are showing receding 
water levels. 

A Flash Flood Watch remains in effect for Oahu through early 
Wednesday morning.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 10:05 AM HST, 3 minutes earlier.

Area forecast discussion, Mar 17, 10:05 AM HST, 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1005 AM HST Tue Mar 17 2020

.SYNOPSIS...
Wet, unsettled, and locally breezy weather will persist across
most of the island chain through tonight, and possibly Wednesday,
as a kona low sits several hundred miles west of the state. While
the flash flood threat continues state-wide, the greatest risk of
flooding will be over the already saturated western end of the
island chain, where strong thunderstorms are possible. The kona
low will slowly lift northward on Thursday and Friday, allowing
the heavy rain threat to gradually diminish from east to west.
Easterly trade winds may build over the islands during the
weekend.

&&

.DISCUSSION...
A deep kona low centered roughly 550 miles west of Kauai
continues to dominate Hawaiian weather, and a Flash Flood Watch
remains in effect for the entire state. A deep convergence band
along the low's eastern flank has been over Kauai since last
night and is edging closing to Oahu this morning. During the past
12 hours, much of Kauai has been drenched with 3 to 7 inches of
rainfall, while strong to severe thunderstorms moved over southern
portions of the island. Heavy rain will persist across saturated
Kauai through the day and spread to Oahu and possibly Molokai
shortly as the convergence band advances to Oahu. This will also
lead to a threat for strong to severe thunderstorms over and
around Oahu, where Severe Thunderstorm Watch 1 is in effect
through 1100 AM. Over Maui and the Big Island, persistent rainfall
is expected along southeast slopes, and isolated heavy showers
and thunderstorms will likely develop during the afternoon. In
addition, snow showers are expected on the summits of the Big
Island this afternoon, though snow levels will be elevated above
12,000 ft.

Wet, unsettled, and locally breezy conditions will hold through
at least tonight. As the center of the kona low remains more or
less stationary, the GFS and ECMWF show the broad convergence band
weakening over the western half of the island chain, maintaining
the greatest flood risk over saturated grounds of Kauai and Oahu.
Over the rest of the state, a flood risk will continue. The most
persistent rainfall should be across southeast facing slopes, but
a heavy shower or thunderstorm could flare up anywhere and produce
flash flooding. Chances for snow showers on the summits of the
Big Island above 12,000 ft could increase late tonight.

It is looking increasingly likely that the flood threat will
extend through at least Wednesday and that the Flash Flood Watch
will need to be extended. The GFS and ECMWF show that the center
of the kona low will remain stalled. It is not unusual for these
features, which are cutoff from the jet stream and any significant
steering flow, to meander in place for days. As a result, moist
and unstable could remain in place for much of the state, though
the western end of the island chain would likely be at greatest
risk for a continued flood threat. The GFS is also hinting at an
increase in mid level moisture that could produce snow over the
high summits of the Big Island.

The low will weaken and lift slowly northward on Thursday and
Friday, causing the flood threat to diminish from east to west.
The main band of convergence assoicated with the low will likely
retreat just west of the state, but lingering enhanced low level
moisture and instability could maintain a threat of heavy showers
and thunderstorms over the western end of the state. Across the
eastern end of the state, available moisture in the east to
southeast flow will be diminished, though showers will persist
across windward areas and afternoon thunderstorms will be
possible over the interior.

As the low lifts away and high pressure north of the state exerts
a greater influence this weekend, trade winds will slowly build,
but timing remains uncertain.

&&

.AVIATION...
Heavy rain continues across Kauai and is moving eastward towards
Oahu this morning. This shower and thunderstorm activity will
likely lead to periods of IFR conditions with MVFR prevailing
through much of the day. Conditions will slowly improve overnight
tonight, but MVFR conditions will still be possible.

While Maui County and the Big Island have largely been spared
from any significant cigs/vis issues during this event so far,
some tempo MVFR conditions are likely with any of the heavier
showers today as the activity expands eastward. The current
exception is from Laupahoehoe to South Cape, where lower ceilings
have been observed since overnight. Because of this, AIRMET Sierra
for tempo mountain obscuration above 1500 feet remains in effect
here as well as for all of Kauai and Oahu.

AIRMET TANGO is in effect for moderate turbulence aloft between FL180
to FL350 for the entire area. Additionally, light icing is likely
occurring with the thicker cloud deck across the state from FL190
to FL300. This will likely continue into the overnight hours.

&&

.MARINE...
A kona low expected to remain west of Kauai through Wednesday
before weakening and moving slowly north on Thursday. The low has
brought gale force winds to the offshore waters west of Kauai
which will continue through today before easing tonight. Moderate
to strong southeast winds will continue across most nearshore
waters into Wednesday. A Small Craft Advisory (SCA) is in effect
for most coastal waters. Some zones on the leeward side will drop
below SCA criteria tonight. In addition to the elevated winds and
seas, widespread heavy rainfall and thunderstorms are expected
over the western half of the state. As the low pulls away,
moderate to locally strong trades will return over the weekend.

The strong and gusty southeast to south winds have not only
generated very rough and choppy seas, but also elevated surf to
along the south and east facing shores of Kauai and Niihau. A High
Surf Advisory (HSA) is in place for the south and east facing
shores of these two islands through 6 pm HST today.

A small north-northeast swell is expected tonight, peaking
Wednesday, then diminishing slowly through Thursday. This swell
will bring small boost to the surf along the north and east
facing shores. A long period moderate northwest swell is expected
to arrive Thursday night, peak Friday night, then slowly lower
over the upcoming weekend. This swell may warrant a high surf
advisory for north and west facing shores of Kauai, Niihau, and
Oahu. A series of mainly small background south swells is
expected through the second half of the week. For the long term,
a small long period south swells possible next week.

The return of moderate to locally strong trades over the weekend
will bring small to moderate surf along east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaiian Islands.

High Surf Advisory until 6 PM HST this evening for south and east
facing shores of Kauai and Niihau.

Small Craft Advisory until 6 AM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big
Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 PM HST this evening for Kauai
Leeward Waters-Kauai Channel-Oahu Leeward Waters-Maui County
Leeward Waters-Pailolo Channel.

&&

DISCUSSION...Wroe
AVIATION...Dye
MARINE...Morrison

In the hours before

Local storm report, Mar 17, 9:24 AM HST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
924 AM HST TUE MAR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HEAVY RAIN       1 ENE EWA               21.35N 158.03W
03/17/2020  E1.00 INCH       HONOLULU           HI   TRAINED SPOTTER

            HEAVY RAIN ONGOING, ESTIMATES ABOUT AN INCH
            IN THE LAST 30 MINUTES.

&&

MED
Local storm report, Mar 17, 10:03 AM HST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1003 AM HST TUE MAR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLASH FLOOD      PAKALA VILLAGE          21.94N 159.65W
03/17/2020                   KAUAI              HI   EMERGENCY MNGR

            KAUAI EMERGENCY MANAGEMENT REPORTED THAT WEST-BOUND LANE
            OF KAUMUALII HWY IS CLOSED DUE TO FLOODING BETWEEN MILE
            MARKER 14 AND PAKALA.

&&

DWROE
Local storm report, Mar 17, 10:08 AM HST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1008 AM HST TUE MAR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      WAIMEA                  21.96N 159.68W
03/17/2020                   KAUAI              HI   EMERGENCY MNGR

            KAUAI EMERGENCY MANAGEMENT REPORTED ROAD CLOSURES IN
            WAIMEA TOWN DUE TO FLASH FLOODING.

&&

DWROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:54 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 16, 6:43 PM HSTSpecial Marine WarningHFO2 hr
Mar 16, 8:09 PM HSTSpecial Weather StatementHFOKauai51 min
Mar 16, 8:30 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 16, 8:36 PM HSTSpecial Marine WarningHFO114 min
Mar 16, 9:08 PM HSTSevere Thunderstorm WarningHFOKauai42 min
Mar 16, 9:44 PM HSTFlash Flood WarningHFOKauai18 hr
Mar 16, 10:26 PM HSTSpecial Marine WarningHFO2 hr
Mar 17, 12:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 1:22 AM HSTTornado WarningHFOKauai23 min
Mar 17, 2:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 2:30 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Mar 17, 4:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 5:14 AM HSTSevere Thunderstorm WarningHFOKauai46 min
Mar 17, 5:49 AM HSTTornado WarningHFOKauai26 min
Mar 17, 6:29 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 8:29 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 8:59 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 17, 10:20 AM HSTSpecial Weather StatementHFOHonolulu25 min
Mar 17, 10:34 AM HSTSpecial Marine WarningHFO116 min
Mar 17, 11:12 AM HSTSpecial Weather StatementHFO33 min
Mar 17, 11:51 AM HSTSpecial Weather StatementHFO24 min
Mar 17, 11:55 AM HSTSpecial Marine WarningHFO110 min
Mar 17, 1:33 PM HSTAreal Flood AdvisoryHFOKalawao112 min

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.